Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 86, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Apr 7, 2003, 7:52 AM CDT for Wilcox County, Alabama. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 7, 2003, 7:52 AM CDT (12:52 UTC)
- Expired
- Apr 7, 2003, 8:45 AM CDT
- In force
- 53 min
- Issued by
- NWS Mobile, AL
- Area
- Counties, with a storm outline in the text
County Wilcox County, AL
The radar
The Birmingham radar (KBMX), 117 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 0.9 hours before the alert went out and 251 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -111 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
719
WUUS54 KMOB 071252
SVRMOB
ALC131-071345-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
751 AM CDT MON APR 7 2003
THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WILCOX COUNTY IN SOUTH CENTRAL ALABAMA
* UNTIL 845 AM CDT
* AT 751 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTHWEST OF CATHERINE
TO 19 MILES WEST OF ANNE MARIE...MOVING EAST AT 45 MPH.
* SEVERE THUNDERSTORMS WILL BE NEAR...
LAMISON...GASTONBURG BY 805 AM CDT
REHOBOTH...PRAIRIE BY 810 AM CDT
MILLERS FERRY...CANTON BEND BY 825 AM CDT
BOYKIN BY 830 AM CDT
STRONG DAMAGING WIND...LARGE HAIL...AND HEAVY RAIN ARE LIKELY WITH
THESE STORMS. IF IN THE PATH OF THESE STORMS...TAKE COVER IN A
STURDY SHELTER UNTIL THE STORMS HAVE PASSED.
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.
LAT...LON 3246 8769 3213 8786 3202 8802 3204 8688
3220 8693 3252 8677What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:44 AM CDT, 1 hour 8 minutes earlier.
Area forecast discussion, Apr 7, 6:44 AM CDT, 1 hour 8 minutes before
AREA FORECAST DISCUSSION...MESOSCALE UPDATE... NATIONAL WEATHER SERVICE MOBILE AL 644 AM CDT MON APR 7 2003 WILL BE UPDATING ZONES TO ADD FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEASTERN MISSISSIPPI AND SOUTHWESTERN ALABAMA. WILL ALSO CLEAN UP ZONES FOR CANCELLATION OF TORNADO WATCH. 23/MEDLIN .MOB... AL...FLOOD WATCH THROUGH TUESDAY MORNING ALZ051>055. FL...NONE. MS...FLOOD WATCH THROUGH TUESDAY MORNING MSZ065-075-076.
Hazardous weather outlook, Apr 7, 5:30 AM CDT, 2 hours 22 minutes before
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-080600- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOBILE AL 530 AM CDT MON APR 7 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND SOUTHEAST MISSISSIPPI... SOUTHWEST ALABAMA...AND THE WESTERN FLORIDA PANHANDLE. .DAY ONE...(TODAY AND TONIGHT) FOR THE FIRST HALF OF THE DAY...ISOLATED SEVERE THUNDERSTORMS WILL CONTINUE MOVING EASTWARD MAINLY JUST SOUTH OF A JACKSON TO MERIDIAN TO MONTGOMERY LINE. THESE STORMS WILL CONTINUE TO PERIODICALLY AFFECT MAINLY PORTIONS OF CHOCTAW...CLARKE ...BUTLER AND CRENSHAW COUNTIES OF ALABAMA AND WAYNE COUNTY OF MISSISSIPPI. THE MAIN THREAT FROM THESE STORMS WILL BE LARGE HAIL...DAMAGING WINDS AND TORNADOES THROUGH SUNRISE...ALTHOUGH THE TORNADO THREAT APPEARS TO BE LESSENING SOMEWHAT. DURING THE AFTERNOON...SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP FARTHER SOUTHWARD...BUT SHOULD MAINLY LIE WEST OF I-65 MOST OF THE DAY. STORMS THAT DEVELOP NEAR THE COAST WILL BE LESS LIKELY TO BECOME SEVERE. LATER THIS EVENING...THE NWS IN MOBILE IS EXPECTING A HEAVY RAINFALL POTENTIAL TO DEVELOP MAINLY WEST OF I-65 IN SOUTHWEST ALABAMA AND SOUTHEAST MISSISSIPPI BEFORE MIDNIGHT AND IS EXPECTED TO EVENTUALLY SHIFT SOUTHEAST OF I-65 BETWEEN MIDNIGHT AND SUNRISE. THIS IS WHEN THE EXTREME NORTHWESTERN FLORIDA PANHANDLE WILL FIRST BECOME AFFECTED. THE HEAVY RAINFALL THREAT IS DEPENDENT UPON INDIVIDUAL STORMS THAT ALIGN THEMSELVES AND MOVE REPEATEDLY OVER THE SAME AREAS. IT IS YET UNCLEAR EXACTLY HOW THIS THREAT WILL EVOLVE...SO PLEASE STAY TUNED FOR FARTHER UPDATES AND THE POSSIBLE ISSUANCE OF A FLASH FLOOD WATCH LATER TODAY. .DAYS TWO THROUGH SEVEN...(TUESDAY THROUGH SATURDAY) HEAVY RAINS WILL GRADUALLY END ON TUESDAY FROM NORTHWEST TO SOUTHEAST AS AN UNSEASONABLY STRONG COLD FRONT MOVES THROUGH THE REGION. THE THREAT OF SCATTERED FROST LOOMS FOR THURSDAY MORNING OVER INTERIOR SECTIONS OF SOUTHERN ALABAMA AND INLAND SOUTHEAST MISSISSIPPI. THIS FORECAST IS HIGHLY DEPENDENT UPON THE AMOUNT OF CLOUD COVER THAT LINGERS IN THE WAKE OF TUESDAYS FRONTAL PASSAGE. NO HAZARDOUS WEATHER EXPECTED. .SPOTTER CALL TO ACTION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT AND STORM SPOTTER OFFICIALS FOR SEVERE WEATHER AND FLASH FLOOD OPERATIONS MAY BE NECESSARY TONIGHT ACROSS INTERIOR SOUTHEAST MISSISSIPPI AND PORTIONS OF SOUTHWEST ALABAMA.
In the hours before
Special weather statement, Apr 7, 4:35 AM CDT, 3 hours 17 minutes before
ALZ051-053>055-057-058-071200-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
435 AM CDT MON APR 7 2003
A TORNADO WATCH CONTINUES IN EFFECT FOR THE FOLLOWING COUNTIES OF
SOUTH ALABAMA THROUGH 7 AM CDT...
CHOCTAW...CLARKE...MONROE...WILCOX...BUTLER...AND CRENSHAW.Special weather statement, Apr 7, 7:00 AM CDT, 52 minutes before
ALZ051-053>055-057-058-071300-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
700 AM CDT MON APR 7 2003
TORNADO WATCH NUMBER 110 HAS BEEN ALLOWED TO EXPIRE FOR THE
FOLLOWING COUNTIES IN SOUTH ALABAMA...
CHOCTAW...CLARKE...MONROE...WILCOX...BUTLER...AND CRENSHAW.The office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 10:25 PM CDT | Tornado Warning | MOB | Choctaw | 65 min |
| Apr 6, 11:19 PM CDT | Severe Thunderstorm Warning | MOB | Clarke | 56 min |
| Apr 7, 12:29 AM CDT | Severe Thunderstorm Warning | MOB | Wilcox | 46 min |
| Apr 7, 12:37 AM CDT | Tornado Warning | MOB | Wilcox | 23 min |
| Apr 7, 1:03 AM CDT | Tornado Warning | MOB | Wilcox | 42 min |
| Apr 7, 6:46 AM CDT | Severe Thunderstorm Warning | MOB | Choctaw | 44 min |
| Apr 7, 1:17 PM CDT | Severe Thunderstorm Warning | MOB | Mobile | 28 min |
| Apr 7, 3:42 PM CDT | Severe Thunderstorm Warning | MOB | Covington | 48 min |
| Apr 7, 5:23 PM CDT | Flash Flood Warning | MOB | Baldwin | 3 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.